Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



A uniformly convergent series for Sturm-Liouville eigenvalues

Author: Davis Cope
Journal: Quart. Appl. Math. 42 (1984), 373-380
MSC: Primary 34B25
DOI: https://doi.org/10.1090/qam/757175
MathSciNet review: 757175
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For the regular Sturm-Liouville problem with equation $ y'' + (\lambda - q(x))y = 0$ on $ 0 \le x \le \pi $, there are well-known asymptotic expansions for the eigenvalues and eigenfunctions. We show that these asymptotic expansions can be replaced by convergent series for sufficiently large eigenvalues. Convergence is uniform on the interval $ 0 \le x \le \pi $ and uniform with respect to the eigenvalues, in the sense that a single majorant bounds all series. The basic idea is to replace the asymptotic results, which use an expansion of powers of $ {n^{ - 1}}or{(n + 1/2)^{ - 1}}$ for integers $ n$, by a series in powers of $ {\mu ^{ - 1}}$, where $ {\mu ^2}$ is an eigenvalue for the corresponding constant coefficient Sturm-Liouville problem with equation $ y'' + \lambda y = 0$.

References [Enhancements On Off] (What's this?)

  • [1] E. T. Copson, Theory of functions of a complex variable, Oxford University Press, London, 1935
  • [2] G. Fix, Asymptotic eigenvalues of Sturm-Liouville systems, J. Math. Anal. Appl. 19 519-525 (1967) MR 0212256
  • [3] H. Hochstadt, Asymptotic estimates for the Sturm-Liouville spectrum, Comm. Pure Appl. Math. 14 749-764 (1961) MR 0132863
  • [4] B. M. Levitan and I. S. Sargsjan, Introduction to spectral theory: selfadjoint ordinary differential operators, Translations of Mathematical Monographs, vol. 39, American Mathematical Society, Providence, R.I., 1975 (Original Russian edition 1970) MR 0369797
  • [5] E. C. Titchmarch, Eigenfunction expansions associated with second-order differential equations, Part I, Clarendon Press, Oxford, 1962 MR 0176151

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34B25

Retrieve articles in all journals with MSC: 34B25

Additional Information

DOI: https://doi.org/10.1090/qam/757175
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society